Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 267, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 20, 2022, 8:50 PM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2022, 8:50 PM CDT (01:50 UTC)
- Expired
- Sep 20, 2022, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:50 PM CDT | HAIL 1.25 | 2 Ene River Falls, WI | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| Sep 20, 8:54 PM CDT | HAIL 2.5 | River Falls, WI | TRAINED SPOTTER MEASURED TENNIS BALL SIZED HAIL NEAR RIVER FALLS, WI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 8:31 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3319 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 6.1
- Supercell composite
- 27.1
The text
As transmitted.
260
WUUS53 KMPX 210150
SVRMPX
WIC033-093-109-210230-
/O.NEW.KMPX.SV.W.0267.220921T0150Z-220921T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Tue Sep 20 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Pierce County in west central Wisconsin...
Southwestern Dunn County in west central Wisconsin...
Southeastern St. Croix County in west central Wisconsin...
* Until 930 PM CDT.
* At 850 PM CDT, a severe thunderstorm was located near River Falls,
moving east at 40 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Baldwin around 900 PM CDT.
Woodville around 905 PM CDT.
Other locations in the path of this severe thunderstorm include
Elmwood and Eau Galle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4468 9182 4468 9247 4483 9268 4501 9260
4503 9227 4481 9177
TIME...MOT...LOC 0150Z 287DEG 36KT 4490 9253
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPC2 follow-up statements
705
WWUS53 KMPX 210203
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
903 PM CDT Tue Sep 20 2022
WIC033-093-109-210230-
/O.CON.KMPX.SV.W.0267.000000T0000Z-220921T0230Z/
Pierce WI-Dunn WI-St. Croix WI-
903 PM CDT Tue Sep 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN PIERCE...SOUTHWESTERN DUNN AND SOUTHEASTERN ST.
CROIX COUNTIES...
At 903 PM CDT, a severe thunderstorm was located 7 miles southwest of
Woodville, or 12 miles east of River Falls, moving east at 40 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Elmwood and Eau Galle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail, including hail near 3 inches in
diameter, greater than the size of a baseball. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4468 9182 4468 9247 4482 9256 4502 9243
4503 9227 4481 9177
TIME...MOT...LOC 0203Z 287DEG 36KT 4486 9235
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPC428
WWUS53 KMPX 210223
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
923 PM CDT Tue Sep 20 2022
WIC109-210232-
/O.CAN.KMPX.SV.W.0267.000000T0000Z-220921T0230Z/
St. Croix WI-
923 PM CDT Tue Sep 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CROIX COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the severe thunderstorm warning for
southeastern St. Croix county has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Wisconsin.
LAT...LON 4468 9182 4468 9247 4486 9217 4481 9177
TIME...MOT...LOC 0222Z 292DEG 35KT 4474 9215
$$
WIC033-093-210230-
/O.CON.KMPX.SV.W.0267.000000T0000Z-220921T0230Z/
Pierce WI-Dunn WI-
923 PM CDT Tue Sep 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...
At 922 PM CDT, a severe thunderstorm was located over Elmwood, or 16
miles southwest of Menomonie, moving east at 40 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Elmwood, Eau Galle, Weston and Downsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4468 9182 4468 9247 4486 9217 4481 9177
TIME...MOT...LOC 0222Z 292DEG 35KT 4474 9215
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:55 PM CDT, 55 minutes earlier.
Area forecast discussion, Sep 20, 7:55 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 755 PM CDT Tue Sep 20 2022 .UPDATE... Issued at 748 PM CDT Tue Sep 20 2022 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday night) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGES: - Chance for thunderstorms this evening, mainly in west central Wisconsin. - Much cooler air arrives tonight and sticks around for a while. Surface low pressure will move from central Minnesota into northwest Wisconsin this evening. As it does it will bring a cold front across the area that may be the focus for a few showers and thunderstorms later this evening, mainly in west central Wisconsin. Low clouds have hung on stubbornly in west central Wisconsin today and that may lessen the chance of any strong sustained convection. Most of the CAMs try to develop some storms, but are unable to sustain them, except for the HRRR which has been showing thunderstorms initiating late this evening in west central Wisconsin, with the counties of Barron and Rusk looking to have the best chance of a thunderstorm. Should any storms develop in this area, large hail will be the main hazard and SPC has maintained the slight risk for for this conditional setup. Much cooler and drier air will filter into the forecast area behind the cold front with lows tonight falling into the 50s for most with dewpoints falling through the 60s and 50s into the 40s by tomorrow. Cool Canadian high pressure moving in behind the departing system will leave us with highs only in the 60s tomorrow, and with gusty northwest winds it will feel more like fall. Lows tomorrow night should fall into the 40s area wide, with even an upper 30 or two possible in the northwestern portion of the CWA. Some guidance wants to bring some isolated showers across southern Minnesota tomorrow morning, but precipitation should stay just to our south as the baroclinic zone sinks to the south. .LONG TERM...(Thursday through Tuesday) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGE: - Chance for rain showers Friday and Friday night. Cooler, more Fall-like air will continue to advect into the Great Lakes region into Thursday. While building surface high pressure should allow for mostly sunny skies, temperatures Thursday will only reach the upper 50s to lower 60s. Southerly return flow should take place from west to east across our MN counties Friday night as an upper-level trough nears from the west. This will allow lows to only fall to the mid to lower 40s. However, calmer conditions across our WI counties mean mid to upper 30s are expected. Localized areas of patchy frost may even occur in our extreme eastern CWA. While the southerly return flow will strengthen and overspread the area during Friday, forecast models strongly suggest overcast skies and rain developing ahead and along a cold front, keeping highs a couple of degrees cooler than Thursday. The front and rain will push west to east through the CWA early Friday morning through Friday night. PoPs are maximized in western MN (likely to definite) where strongest forcing and most vertically saturated forecast soundings occur Friday morning. PoPs do slightly lower with eastward extent where saturation depth and forcing become slightly more uncertain. But, the entire CWA should see rain drops. Guidance keeps heaviest QPF over western MN with upwards of 0.50" possible while areas east may only see a few tenths. Southerly winds look also quite gusty, especially across western MN as an LLJ and strong surface pressure gradient move over the region. Have increased winds with gusts nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM 90th percentile. Aside from our far east, rain showers should largely end by Saturday morning with the aforementioned trough axis to our east. A small lobe of the 850 mb thermal ridge over the Central Plains will actually warm highs into the mid 60s to lower 70s Saturday. However, a second trough Sunday morning will bring another cold front causing cooler temperatures and a small chance of rain in our eastern-most WI counties Sunday. Proceeding the second trough, enhanced northwesterly flow will develop and persist through the early half of next week. This should allow for dry weather and temperatures a couple degrees below normal. Long-range forecast models hint that this cooler regime may not last long, though. Most long-range guidance advances a sprawling 850 mb thermal ridge over the western CONUS slowly towards the Northern Plains the second half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 748 PM CDT Tue Sep 20 2022 Cold front is slowly making its way SE across southern MN into western WI this evening, with isolated convection developing along it in far eastern MN into western WI. Any activity looks to stay north of the MN TAFs but the WI TAFs are in line to see at least VC if not directly into the terminals. That said, chances are 40% at best that any one location may see convection so have opted to keep the initialized TAFs dry and monitor radar trends for amendments. Rainfall potential will last thru roughly 06z then only high clouds are expected thereafter, with plenty of sunshine expected for Wednesday. However, a tightened pressure gradient after sunrise will make for breezy/gusty northerly winds Wednesday. KMSP...Still a chance that isolated convection could reach MSP airport but the expectation is that the activity will remain to the north. Still, will monitor radar trends to see if any SHRA/TSRA may reach MSP and will amend accordingly. /OUTLOOK FOR KMSP/ Thu...VFR. Wind N 5-10 kts. Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts. Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...CEO LONG TERM...CTG AVIATION...JPC
Hazardous weather outlook, Sep 20, 3:58 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Tue Sep 20 2022 MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028- 212100- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Isolated thunderstorms are possible in western Wisconsin this evening. One or two storms may be severe. The main hazard is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod- Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 8:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 1 S WOODBURY 44.90N 92.93W
09/20/2022 E1.75 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
RMDLocal storm report, Sep 20, 8:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 NNE MOUNDS VIEW 45.13N 93.20W
09/20/2022 M0.88 INCH ANOKA MN TRAINED SPOTTER
TRAINED SPOTTER MEASURED NICKEL SIZED HAIL
ONE MILE ENE OF MOUNDS VIEW.
&&
RMDLocal storm report, Sep 20, 8:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 4 SE LAKE ELMO 44.95N 92.86W
09/20/2022 E2.00 INCH WASHINGTON MN PUBLIC
A SOCIAL MEDIA PHOTO OF SEVERAL LARGE
HAILSTONES NORTHWEST OF AFTON, MN. ESTIMATED
BASED ON GOLF BALL PHOTO OF 2 INCH HAIL.
&&
JLTLocal storm report, Sep 20, 8:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 W LAKELAND 44.95N 92.80W
09/20/2022 E1.50 INCH WASHINGTON MN NWS EMPLOYEE
HAIL AROUND PING PONG BALL SIZED.
&&
JPCLocal storm report, Sep 20, 8:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 SSE HUDSON 44.96N 92.74W
09/20/2022 M1.50 INCH ST. CROIX WI PUBLIC
TRAINED SPOTTER REPORTED 1.5 INCH HAIL 2
MILES SOUTH OF HUDSON. TIME ESTIMATED BY
RADAR.
&&
RMDLocal storm report, Sep 20, 8:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL NEW RICHMOND 45.12N 92.54W
09/20/2022 M1.00 INCH ST. CROIX WI PUBLIC
TRAINED SPOTTER MEASURED QUARTER SIZED HAIL
IN NEW RICHMOND. TIME ESTIMATED VIA RADAR.
&&
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:59 PM CDT | Special Weather Statement | MPX | Saint Croix | 31 min |
| Sep 20, 8:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 29 min |
| Sep 20, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 47 min |
| Sep 20, 8:46 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 44 min |
| Sep 20, 9:19 PM CDT | Special Weather Statement | MPX | Saint Croix | 41 min |
| Sep 20, 9:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin, Pierce | 62 min |
| Sep 20, 9:40 PM CDT | Special Weather Statement | MPX | Rusk | 50 min |
| Sep 20, 9:53 PM CDT | Special Weather Statement | MPX | Dunn | 37 min |
| Sep 20, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 30 min |
| Sep 20, 10:17 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 28 min |
| Sep 20, 10:33 PM CDT | Special Weather Statement | MPX | Eau Claire | 27 min |
| Sep 20, 10:35 PM CDT | Special Weather Statement | MPX | Dunn, Eau Claire | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.